Browse

You are looking at 1 - 2 of 2 items for :

  • Autoimmunity x
  • Hypothyroidism x
  • Case Report Type x
Clear All
Open access

Florence Gunawan, Elizabeth George and Adam Roberts

Summary

Immune checkpoint inhibitors are the mainstay of treatment for advanced melanoma, and their use is being increasingly implicated in the development of autoimmune endocrinopathies. We present a case of a 52-year-old man with metastatic melanoma on combination nivolumab and ipilumimab therapy who developed concurrent hypophysitis, type 1 diabetes mellitus (T1DM) and diabetes insipidus. He presented prior to third cycle of combination treatment with a headache, myalgias and fatigue. Biochemistry and MRI pituitary confirmed anterior pituitary dysfunction with a TSH: 0.02 mU/L (0.5–5.5 mU/L), fT4: 5.2 pmol/L (11–22 pmol/L), fT3: 4.0 pmol/L (3.2–6.4 pmol/L), cortisol (12:00 h): <9 nmol/L (74–286 nmol/L), FSH: 0.7 IU/L (1.5–9.7 IU/L), LH: <0.1 IU/L (1.8–9.2 IU/L), PRL: 1 mIU/L (90–400 mIU/L), SHBG: 34 nmol/L (19–764 nmol/L) and total testosterone: <0.4 nmol/L (9.9–27.8 nmol/L). High-dose dexamethasone (8 mg) was administered followed by hydrocortisone, thyroxine and topical testosterone replacement. Two weeks post administration of the third cycle, he became unwell with lethargy, weight loss and nocturia. Central diabetes insipidus was diagnosed on the basis of symptoms and sodium of 149 mmol/L (135–145 mmol/L). Desmopressin nasal spray was instituted with symptom resolution and normalization of serum sodium. Three weeks later, he presented again polyuric and polydipsic. His capillary glucose was 20.8 mmol/L (ketones of 2.4 mmol), low C-peptide 0.05 nmol/L (0.4–1.5 nmol/L) and HbA1c of 7.7%. T1DM was suspected, and he was commenced on an insulin infusion with rapid symptom resolution. Insulin antibodies glutamic acid decarboxylase (GAD), insulin antibody-2 (IA-2) and zinc transporter-8 (ZnT8) were negative. A follow-up MRI pituitary revealed findings consistent with recovering autoimmune hypophysitis. Immunotherapy was discontinued based on the extent of these autoimmune endocrinopathies.

Learning points:

  • The most effective regime for treatment of metastatic melanoma is combination immunotherapy with nivolumab and ipilumimab, and this therapy is associated with a high incidence of autoimmune endocrinopathies.
  • Given the high prevalence of immune-related adverse events, the threshold for functional testing should be low.
  • Traditional antibody testing may not be reliable to identify early-onset endocrinopathy.
  • Routine screening pathways have yet to be adequately validated through clinical trials.
Open access

M Horsey, P Hogan and T Oliver

Summary

A 71-year-old woman with severe right lower leg pain, edema and erythema was presented to the Emergency Department and was found to have an extensive deep vein thrombosis (DVT) confirmed by ultrasound. She underwent an extensive evaluation due to her prior history of malignancy and new hypercoagulable state, but no evidence of recurrent disease was detected. Further investigation revealed pernicious anemia (PA), confirmed by the presence of a macrocytic anemia (MCV=115.8fL/red cell, Hgb=9.0g/dL), decreased serum B12 levels (56pg/mL), with resultant increased methylmalonic acid (5303nmol/L) and hyperhomocysteinemia (131μmol/L), the presumed etiology of the DVT. The patient also suffered from autoimmune thyroid disease (AITD), and both antithyroglobulin and anti-intrinsic factor antibodies were detected. She responded briskly to anticoagulation with heparin and coumadin and treatment of PA with intramuscular vitamin B12 injections. Our case suggests that a DVT secondary to hyperhomocystenemia may represent the first sign of polyglandular autoimmune syndrome III-B (PAS III-B), defined as the coexistent autoimmune conditions AITD and PA. It is important to recognize this clinical entity, as patients may not only require acute treatment with vitamin B12 supplementation and prolonged anticoagulation, as in this patient, but may also harbor other autoimmune diseases.

Learning points

  • A DVT can be the first physical manifestation of a polyglandular autoimmune syndrome.
  • Hyperhomocysteinemia secondary to pernicious anemia should be considered as an etiology of an unprovoked DVT in a euthyroid patient with autoimmune thyroid disease.
  • Patients with DVT secondary to hyperhomocysteinemia should undergo screening for the presence of co-existent autoimmune diseases in addition to treatment with B12 supplementation and anticoagulation to prevent recurrent thromboembolism.